Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS Pocatello, ID

August 5, 2014Bingham County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 5, 2014, 3:50 PM MDT for Bingham County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 3:50 PM MDT (21:50 UTC)
Expired
Aug 5, 2014, 6:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 33 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WGUS55 KPIH 052150
FFWPIH
IDC011-060045-
/O.NEW.KPIH.FF.W.0025.140805T2150Z-140806T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
350 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...FORT HALL CITY...BLACKFOOT...

* UNTIL 645 PM MDT

* AT 342 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   INTERSTATE 15...LOCATIONS EAST OF FORT HALL AND FORT HALL EAGLE 
   LODGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS CAUSED FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4314 11228 4311 11217 4302 11216 4303 11257
      4334 11241 4325 11214

$$

HUSTON
2 follow-up statements
288 
WGUS75 KPIH 052311
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
511 PM MDT TUE AUG 5 2014

IDC011-060045-
/O.CON.KPIH.FF.W.0025.000000T0000Z-140806T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-
511 PM MDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
CENTRAL BINGHAM COUNTY...

AT 500 PM MDT...THE THUNDERSTORM THAT PROMPTED THE WARNING HAD 
DIMINISHED INTO A BROAD AREA OF MODERATE RAIN. FLASH FLOODING IS 
STILL POSSIBLE IN THE WARNED AREA WITH ADDITIONAL RAINFALL OF UP TO 
1 INCH POSSIBLE THROUGH 645 PM MDT.

LOCATIONS IN THE WARNED AREA INCLUDE ROSE...MORELAND AND BLACKFOOT 
WITH RURAL AREAS EAST OF THESE COMMUNITIES LIKELY RECEIVING THE 
GREATEST RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4314 11228 4311 11217 4302 11216 4303 11257
      4334 11241 4325 11214

$$

HUSTON
720 
WGUS75 KPIH 060023
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
623 PM MDT TUE AUG 5 2014

IDC011-060032-
/O.CAN.KPIH.FF.W.0025.000000T0000Z-140806T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-
623 PM MDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BINGHAM
COUNTY...

THE THUNDERSTORM THAT PROMPETED THE WARNING HAS DIMINISHED AND MOVED 
OFF TO THE NORTHEAST.

LAT...LON 4314 11228 4311 11217 4302 11216 4303 11257
      4334 11241 4325 11214

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:27 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 1:27 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT TUE AUG 5 2014

.DISCUSSION...EXTREMELY MOIST AIR MASS REMAINS OVER THE REGION
THIS AFTERNOON. A DEFORMATION ZONE HAS SET UP OVER THE AREA WHICH
IS HELPING TO AID THE DEVELOPMENT OF SLOW MOVING THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY DOWNPOURS. FURTHERMORE A MESOLOW OVER
THE MAGIC VALLEY IS HELPING TO ENHANCE DEVELOPMENT OF THESE
STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE COMMON
THIS AFTERNOON AND EVENING. THEREFORE A FLASH FLOOD WATCH IS IN
EFFECT FOR THE MOUNTAINS AND HIGHLANDS. LITTLE CHANGE IS EXPECTED
OVER THE NEXT FEW DAYS. A BROAD LOW PRESSURE SYSTEM OVER NEVADA
WILL GRADUALLY WORK THROUGH THE REGION ON WEDNESDAY AND THURSDAY.
THIS WILL MEAN A REPEAT OF CONDITIONS FOR BOTH DAYS. EXPECT THE
GREATEST THREATS TO BE IN THE AFTERNOON AND EVENINGS. BY FRIDAY
THE LOW PRESSURE SYSTEM WILL MOVE OFF TO THE EAST. HOWEVER MOIST
AIR WILL REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. THE FLOOD
THREAT SHOULD COME TO AN END BY FRIDAY WITH THE LOW MOVING AWAY
FROM THE REGION. SHOULD RETURN TO A MORE NORMAL MONSOON PATTERN
WITH STORMS IN THE MOUNTAINS AND HIGHLANDS.

VALLE

&&

.AVIATION...XPECT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
OVER THE MAJORITY OF THE AREA THIS AFTERNOON. ALL TAF SITES WILL SEE
SHOWERS AND BRIEF PERIODS OF THUNDERSTORMS THIS AFTERNOON. LOOK FOR
ANOTHER ROUND OF RAIN SHOWERS TOMORROW MORNING. EXPECT MOSTLY VFR
CONDITIONS EXCEPT DURING PERIODS OF HEAVY RAIN WHERE MVFR VIS AND
CIGS ARE POSSIBLE. WYATT

&&

.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO POUR INTO THE AREA.
EXPECT WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS FOR ALL
AREAS EXCEPT NORTHERN AREAS OF ZONES OF 475 AND 476 THIS AFTERNOON.
LOOK FOR CONTINUED WIDESPREAD PRECIPITATION AND AFTERNOON WIDELY
SCATTERED THUNDERSTORMS THE REMAINDER OF THE WEEK. FLASH FLOODING IS
A CONCERN ESPECIALLY OVER BURN SCARS. TEMPERATURES WILL REMAIN ON
THE COOL SIDE AND HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY.
TEMPERATURES RETURN TO MORE NORMAL READINGS OVER THE WEEKEND.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING
IDZ018-019-022>025-031-032.

&&

In the hours before

Local storm report, Aug 5, 3:28 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
328 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      NNW CHUBBUCK            42.92N 112.47W
08/05/2014                   BANNOCK            ID   TRAINED SPOTTER

            FRONT YARD IS FLOODED FROM ABOUT 10 MINUTES OF RAIN.

&&

EP
Local storm report, Aug 5, 3:30 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY RAIN       CHUBBUCK                42.92N 112.46W
08/05/2014  E1.00 INCH       BANNOCK            ID   NWS EMPLOYEE

            OVER AN INCH IN THE PAST HOUR.

&&

VALLE
Special weather statement, Aug 5, 3:30 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT TUE AUG 5 2014

IDZ019-052230-
CLARK ID-
330 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF LIMA...MOVING SOUTHEAST AT
10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CLARK COUNTY...

LAT...LON 4401 11282 4420 11300 4424 11299 4424 11283
      4435 11282 4436 11281 4418 11254
TIME...MOT...LOC 2130Z 319DEG 7KT 4428 11291

HUSTON
Local storm report, Aug 5, 3:31 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
331 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      CHUBBUCK                42.92N 112.46W
08/05/2014                   BANNOCK            ID   NWS EMPLOYEE

            STANDING WATER ON HILINE RD AND MOUNTAIN PARK RD.

&&

EP
Local storm report, Aug 5, 3:37 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      CHUBBUCK                42.92N 112.46W
08/05/2014                   BANNOCK            ID   NWS EMPLOYEE

            WALMART IN CHUBBUCK HAS FLOODING INSIDE WITH MERCHANDISE
            BEING RUINED.

&&

EP
Local storm report, Aug 5, 3:39 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
339 PM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      CHUBBUCK                42.92N 112.46W
08/05/2014                   BANNOCK            ID   NWS EMPLOYEE

            FLOODING IN BASEMENT AT HAWTHORNE AND HOMESTEAD ROADS.

&&

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:24 AM MDTSpecial Weather StatementPIHOneida66 min
Aug 5, 6:48 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Minidoka6 hr
Aug 5, 8:39 AM MDTFlash Flood WarningPIHCassia6 hr
Aug 5, 12:29 PM MDTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison2 hr
Aug 5, 1:00 PM MDTFlash Flood WarningPIHBonneville, Jefferson, Madison60 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPIHPower51 min
Aug 5, 1:18 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 1:19 PM MDTFlash Flood WarningPIHCassia, Power3 hr
Aug 5, 1:36 PM MDTFlash Flood WarningPIHBlaine, Cassia, Minidoka, Power3 hr
Aug 5, 1:44 PM MDTFlash Flood WarningPIHBingham2 hr
Aug 5, 2:13 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville62 min
Aug 5, 2:30 PM MDTAreal Flood AdvisoryPIHBannock, Oneida, Power3 hr
Aug 5, 2:42 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 2:50 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 3:01 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 3:06 PM MDTFlash Flood WarningPIHBannock, Caribou, Power3 hr
Aug 5, 3:30 PM MDTSpecial Weather StatementPIHClark60 min
Aug 5, 4:15 PM MDTFlash Flood WarningPIHPower3 hr
Aug 5, 4:44 PM MDTSpecial Weather StatementPIHButte, Clark61 min
Aug 5, 4:50 PM MDTFlash Flood WarningPIHCaribou3 hr
Aug 5, 4:52 PM MDTSpecial Weather StatementPIHOneida38 min
Aug 5, 5:54 PM MDTSpecial Weather StatementPIHClark66 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.